Total Pageviews

Sunday, April 12, 2020

I Have Anxious Toes

Disclaimer: Before taking any prescription medication other than exactly as prescribed, you should ALWAYS consult your physicians. 

I have a confession; I always have a prescription bottle of 0.5 mg alprazolam (generic Xanax) in my medicine cabinet. It's used to treat anxiety and panic disorders and belongs to a class of medications called benzodiazepines which act on the brain and nerves (central nervous system) to produce a calming effect. It was first prescribed by my diagnosing neurologist, Dr. Zonis when my step-son Mark died suddenly in 2009. I took half of a 0.5 mg tablet a couple of times a day for a few weeks. 

Over the years since then, I sometimes take half a tablet if I am feeling anxious or stressed. If I have to drive to Phoenix, Arizona, I will take half a tablet to help me cope with the heavy traffic. I take a half when I venture into Mexico to see my dentist.

I do the same if I have to fly somewhere. Trying to get through the airport, dealing with luggage, security screening, retrieving e-tickets on my smartphone and delayed flights are very stressful. Once I'm on the plane, I'm fine. 

My Movement Disorder Specialist and my primary care physician are both okay with this minimal usage and either will happily write me a new prescription when needed. A bottle of thirty 0.5 mg tablets may last me two years. I don't get high, or sleepy, I just feel calmer. 

Now, about my anxious toes. For months, I've had a problem with the three middle toes on my right foot wanting to curl under. Not only is it extremely painful when walking but it also irritates the nails on those particular toes. 



Sometimes, I can walk on my tip-toes and trick them into straightening out but that doesn't always work. On those occasions, I just hobble along on my right heel until I can find a place to sit. It's very aggravating, to say the least.  

It's January 2020, and Wonderful Husband & I are invited to a two-day Parkinson's event in Phoenix. I take half a tablet and I drive to the event hotel. The next morning, I take another half because I will be driving back home later that afternoon. The following morning, I take another half because I will be taking a visiting friend across the border into Mexico. It's not the dentist that bothers me, it's the uneven walkways and the constant hawkers trying to sell me stuff that makes me anxious (the teenage looking soldiers with assault rifles are a bit unnerving too.)

Later that day, I realized that my toes didn't curl when I was in Phoenix for two days and they didn't curl the Mexico day either. Hmm, interesting. 

I contacted my Movement Disorder Specialist to see if this was possible or if it was a placebo effect thing. She said Xanax can have a muscle-relaxing effect in your brain. She advised me to continue taking it for a week and then stop for a week and let her know the results.

I took half a tablet every morning for the next four days. No curling toes! I stopped taking it for a week and the curling toes returned. I started taking it again and the toe-curling stopped again. 

I told her about my results. She wasn't surprised and wrote me a new prescription and so far, half a 0.5 mg tablet every morning is working. 

I'm happy and my feet are happy. No more anxious toes. Yippee!

Clicking on the colored words will open a new window and take you to a different story or website.

Wednesday, January 8, 2020

Shoulder Pain with Parkinson's

My shoulder problem began more than two years ago when it was time to put on my pajamas. I went to take my pullover shirt off, using the two-handed crossover method I'd used all my life and...OUCH!



There was a pain in my left shoulder joint. I reached back with my left hand to unhook my bra and another OUCH!  

I tried to remember if I had done anything unusual recently but there was nothing. When I went to put my left arm under my pillow for sleeping, this was also painful, so I slept on my right side all night. 

By morning, I was a grumpy Parky. I could find no humor in this situation. I didn't want to aggravate my left shoulder, so I chose a button-up shirt. I was careful not to raise my left arm too high or behind my back.  

Thinking that it might be a Parkinson's disease rigidity problem, I tried taking more carbi/levodopa. All that did is cause more dyskinesia. I tried increasing my left side DBS settings, but that didn't help either. 

I made an appointment with Ana, my primary care provider. She did an exam and suggested trying a course of methylprednisolone and gave me some exercises to try. I went back 6-weeks later, nothing had changed, so she gave me a cortisone shot. This didn't work either. 

I made an appointment with an Orthopedist that Ana recommended. He took x-rays of my left shoulder  and it was normal. A month later, I had a CT scan with contrast done on my left shoulder. It was also normal (of course.) 

He said there MIGHT be a small bone spur that's causing the problem. He suggested exploratory surgery, but I declined. So he gave me a cortisone shot in the left shoulder and said if it doesn't work, come back when you want surgery. This cortisone shot didn't work either and there was NO WAY I was going to have someone go digging around looking for something that might not even exist. I would just continue to be careful how I moved my left shoulder.

Then June 2019 came and I had my DBS battery replaced. I increased my DBS settings on my right side because my right foot was dragging. The small amount of carbi/levodopa I was taking, half a 25/100 pill every other day, caused severe dyskinesia. I cut back to twice a week, then once a week, and finally stop taking it completely. 


YumaBev with arm behind back

Shortly thereafter, without thinking, I reached back with my left arm to unhook my bra and there was no pain. I reached my left arm above my head and no pain! Yippee!!  
YumaBev with arms raised up

I asked my Movement Disorder Specialist when I saw her in December if my left shoulder problem could have been caused by the carbi/levodopa?

Yes, she said. You probably developed what is known as levodopa-induced dystonia. Isn't that interesting?? Just what we Parkies need...another medication side effect.